Thunderstorm Wind, Berks
- When
- July 9, 6:35 PM EST
- Where
- Berks County, Strausstown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.500, -76.183
A severe thunderstorm knocked down a couple of trees in and around Strausstown including one that blocked Pennsylvania State Route 419 in nearby Bethel Township.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down a couple of trees in and around Strausstown including one that blocked Pennsylvania State Route 419 in nearby Bethel Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 2:25 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT SUN JUL 9 2006 .OVERVIEW... AFTER A SPRING TYPE TSRA EVENT THIS EVE ONE CAN SAY A TRULY EXTENDED PERIOD OF SUMMER WEATHER IS ABOUT TO ENVELOP THE MID ATLC STAS AND WILL NOT GO AWAY ANYTIME SOON. GENERALLY WARM/HOT AND HUMID WEATHER WITH MAINLY AFTERNOON AND EVENING TSRAS ON TAP. BEST CHANCES FOR PCPN IN THIS FCST PKG APPEAR TO BE MON NGT AND THU WHEN APCHG WEAKENING CDFNTS LIFT THE HUMID AIR MASS UPWARD AND PROVIDE LTL RELIEF BEHIND THEM. THE GFS INIT LOOKS A BIT BETTER THAN THE WRF-NMM. BOTH MDLS NOT GIVING TROF NR MN ENUF CREDIT AS INL HGHTS WERE LWR THAN EITHER MDL INITIALIZED. NOT A CASE OF THE TROF BEING SLOR AS THE CLOSED LOW POSN LOOKED GOOD ON H2O IMAGERY. AS PER PMDHMD HPC BELIEVES GETTING TWD THE MED RNG THE WRF-NMM IS OVERDEVLOPING SHRTWV COMING OUT OF THE ROCKIES AND SLOWING THE MID-WEEK SYS DOWN. GIVEN THE LEANING OF THE UKMET AND CAN SEF TWD THE GFS WILL HAVE US FOLLOW A SLGTLY SLOR VERSION OF THE LATTER/S SOLN FOR THE MIDDLE OF THIS FCST PKG. GFS AND WRF-NMM ARE PRETTY CLOSE (FOR US) IN THE FIRST 48 HRS. && .SHORT TERM /TONIGHT THROUGH MONDAY/... OUR SPRING-TIME IN SUMMER EVENT FOR THE REST OF THIS AFTN AND EVE IS WELL PEGGED ON THE MSAS/LAPS ANALYSES FROM THE LWR SUSQ VLY SWWD TO JUST W OF D.C. THIS IS LOCATION OF GREATEST INSTAB VIA CAPE AND SFC BASED L.I.(S). TAKEN A GENERAL WRF/GFS/RUC COMP MOVES THIS AXIS OF GREATEST INSTAB ACRS OUR NWRN ZONES INTO THIS EVE. GIVEN FCSTD WBZ AROUND 9K AND 6.5-7.0C/KM MID LVL LAPSE RATES IN THOSE AREAS AS WELL AS MOVEMENT OF >1000J AND LOWEST L.I.(S), WE WILL KEEP HIEST CHC POPS GOING ALONG WITH ENHANCED WORDING (HAIL AND HIGHEST DCAPE GUSTY WINDS). SYS IS DIURNALLY DRIVEN. THE SHRT WV IS LIFTING OUT QUICKLY THIS EVE ALSO. WE WILL END PCPN CHCS DURG THE FIRST HALF OF THE NGT. GUID MIN TEMPS ARE CLOSE AND WILL BE FOLLOWED. THE SLIGHTLY DEEPER TROF NR MN IN THE LONG RUN SHOULD INCREASE OUR PCPN CHCS AND ALSO SLOW THE ONSET AND CHCS OF PCPN. ON MON WE HAVE USED THE GFS >1000J CUT-OFF AS TO WHERE TO INCLUDE WORDED CHC/SLGT CHC POPS IN OUR ZONES. WE HAVE REMOVED MENTION IN FAR SERN ZONES WHERE IT IS DOUBTFUL THAT TSRAS WILL ARRIVE IN TIME. DO NOT BLV SFC BASED CAPES ARE GOING TO BE HIGH ENUF TO INIT CONVECTION ALG THE SEA BREEZE FNT AS THE WRF-NMM INFERS. THERE IS BETTER ORGANIZATIONAL POTENTIAL FOR SVR STORMS ON MON ESP NEAR OUR NRN ZONES CLOSER TO STGR WIND FIELDS ALF AND THE NEXT APCHG CLOSED LOW. IT WOULD SEEM THAT THE ORGANIZED STORMS SHLD NOT ARRIVE TIL ERLY EVE. BUT OTHER STORMS MIGHT FORM BECAUSE OF OROGRAPHIC EFFECTS AND HINT OF A LEE SIDE TROF. MID LVL LAPSE RATES AND TIMING OF ORGANIZED CONVECTION MIGHT BE LIMITING FACTORS. THE FORMER DROPS TO A FCSTD 5.5C/KM. OUR FAR NWRN ZONES HAVE BEEN ADDED TO THE SEWD EDGE OF SLGT RISK BY SPC. GUID MAX TEMPS HAVE BEEN STEADY SINCE YDA AND LOOK REASONABLE BASED ON LLVL THICK. WEAKENING CDFNTL RELATED PCPN SHLD MOVE THRU OUR CWA MON NGT AND WE HAVE KEPT THE TRADITIONAL HIEST POPS NW, LOWEST SE PER DIURNAL AND TIMING TRENDS. WITH THE AIR MASS PERPETUALLY GETTING SOUPIER, WE BUY INTO THE HIGHER MIN TEMPS. WHAT IS LEFT OF THE FNT OR OUTFLOW BOUNDARIES ON TUE SHLD ACT AS A TRIGGERING MECH FOR FTHR CONVECTION SE. WE HAVE USED THE GFS >1000J AREA ONCE AGAIN BOUNDARY AS BEST WE COULD TO FIT AN AREA OF SLGT CHC/CHC POPS. THIS TIME IT FAVORS THE SERN PART OF OUR CWA. GIVEN THE TIME OF YEAR AND AFTN OCCURRENCE OF STORMS, SOME ISOLATED SVR CAN NOT BE RULED IMPOSSIBLE, BUT MID LVL LAPSE RATES ARE FCSTD TO BE EVEN LESS BULLISH THAN THEY ARE NOW OR EXPECTED ON MON. MDLS SEEM TO HAVE THIS SOUPY AIR MASS PRETTY WELL PEGGED AND WE WILL NOT SWAY MUCH FROM MOS GUID. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... A RELATIVE BREAK IN THE TSRA CHANCES APPEARS ON TAP TUE NGT AND ERLY WED. GFS IS THE MOST EMPHATIC AT PASSING ALG A WAA INDUCD SHOT OF SHRAS/TSRAS ON WED WHL THE NAM LEAVES THE TRIGGERING TROF WELL BEHIND. THE OTHER MED RNG MDLS ARE SOMEWHAT BTWN AND IS THE BEST COMPROMISE ATTM. THUS WE HAVE RECONFIGURED OUR POPS (HIEST NW - LOWEST SE) TO BLEND WITH A GFS/CAN SEF/UKMET SOLN. THINK UNDER THESE CIRCUMSTANCES THE GFS IS BRINGING TOO MANY CLOUDS OUR WAY WED AND HAVE NOT BROUGHT MAX TEMPS DOWN TO THE 12Z MEX MOS LVLS. ALL THE MED RNG MDLS ARE KEYING ON THU AS THE WETTEST MOST WIDESPREAD DAY FOR CONVECTION AS WEAKENING CDFNT APCHS OUR CWA AGAIN. BEYOND THAT THERE ARE MDL DIFS AS TO HOW FAR S THIS FNT GETS...OR IF ONE CAN EVEN FIND IT COME THE WEEKEND. THE 12Z GFS IS MAKING FRI A MUCH BETTER DAY. BUT MUCH LIKE WED LOOKED YDA, WOULD LIKE TO SEE SOME CONTINUITY BEFORE WE TOTALLY PULL ALL POPS. WHAT WE DID DO WAS TREND POPS DOWNWARD FROM FRI ONWARD AS H5 RDG BUILDS EWD. WHAT DOES LOOK MORE LIKELY IS THAT ALL OF THAT HOT AIR COOKING UNDER THE H5 RIDGE IN THE CNTRL AND WRN U.S. WILL WORK EWD. IN ALL LIKELIHOOD THIS SHLD GIVE US OUR HOTTEST WEATHER AND FIRST BONAFIED HEAT WAVE (OK THERE IS NO OFFICIAL GLOSSARY OF METEOROLOGY HEAT WAVE DEFINITION, BUT THE 3 DAYS OR MORE OF 90 OR ABOVE STILL REMAINS A DEFACTO HEAT WAVE DEFINITION BY MOST IN THE NERN CONUS) OF THE SEASON LATE THIS WEEK AND/OR ERLY NEXT WEEK. && .AVIATION... TODAYS HEATING GAVE US SCT CU/SC WITH SCT CI ABOVE. AS THE UPPER LOW MOVES NORTH ACROSS PENNSYLVANIA, SCATTERED THUNDERSTORMS HAVE DEVELOPED, MAINLY OVER THE SUSQUEHANNA VALLEY. THE STORMS ARE MOVING VERY SLOWLY E AND NE. OUR WESTERN ZONES HAVE THE BEST CHANCE TO SEE ANY THUNDERSTORM ACTIVITY THROUGH THE EVENING HOURS, AND EVEN THAT IS RELATIVELY LOW. ONCE THE SUN SETS AND THE HEATING ABATES, THE CU/SC WILL DISAPPEAR, LEAVING US WITH ONLY A FEW CI FOR THE REMAINDER OF THE NIGHT. AS WITH LAST NIGHT, THERE MAY BE A FEW LOCATIONS IN OUR FORECAST AREA WHERE VISIBILITIES MAY DROP TO MVFR FOR A BRIEF PERIOD BEFORE SUNRISE. && .MARINE... CONDITIONS ARE RELATIVELY QUIET ON OUR MARINE WATERS THIS AFTERNOON AND ARE EXPECTED TO REMAIN THAT WAY FOR MUCH OF THE UPCOMING WEEK. A LARGE BERMUDA HIGH WILL BE THE PRIMARY WEATHER FEATURE. A SERIES OF FRONTAL SYSTEMS WILL MOVE IN FROM THE WEST. THE FIRST WILL WEAKEN TUESDAY BEFORE IT REACHES OUR AREA. THE NEXT FRONT IS EXPECTED TO BE SLIGHTLY STRONGER AND MAY REACH OUR AREA LATE IN THE WEEK. BUT FOR MOST OF THE WEEK, WE CAN LOOK FOR S TO SW WINDS BELOW SMALL CRAFT CRITERIA. WAVEWATCH IS TRYING TO BRING SEAS TO 5 FT WEDNESDAY NIGHT INTO THURSDAY NIGHT AS THE PRESSURE GRADIENT TIGHTENS BETWEEN THE BERMUDA HIGH AND THE APPROACHING FRONT. FOR NOW, WE WILL KEEP SEAS TO 4 FT. && .HYDROLOGY... WE DON/T BELIEVE INDIVIDUAL TSRAS CAN SUSTAIN THEMSELVES LONG ENUF TO BE A FLOODING PBLM THIS EVE. TIMING OF ORGANIZED CONVECTION MON NGT IS TOWARD THE WEAKENING END OF HVY RAIN PTNL. THE LATTER PATTERN COULD REPEAT ITSELF ON THURSDAY. THERE WILL BE SOME HEAVY DOWNPOURS AS IS THE TYPCIAL CASE WITH TSRAS THIS TIME OF YEAR...BUT ANY FLOODING SHLD BE LOCALIZED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && OVERVIEW/SHORT TERM/LONG TERM...TFG. AVIATION/MARINE...RPW. HYDROLOGY...TFG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 AM EDT SUN JUL 9 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-100700- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 300 AM EDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE IN NORTHEAST PENNSYLVANIA AND NORTHERN NEW JERSEY THIS AFTERNOON AND EVENING WITH WIDELY SCATTERED THUNDERSTORMS POSSIBLE ELSEWHERE. ISOLATED THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING WITH MORE COVERAGE EXPECTED THAN THIS AFTERNOON. THERE IS THE POSSIBLITY OF STRONG GUSTY WINDS WITH ANY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The State College radar (KCCX), 160 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522627.